Sat, May 25, 2019 - Page 2 News List

Children under two should not be given benzocaine: FDA

Staff writer, with CNA

Children under the age of two should not, under any circumstances, be given drugs containing the numbing agent benzocaine, the Food and Drug Administration (FDA) said.

In a news release on Monday, the FDA cited a discovery by authorities in the US that children under the age of two are particularly susceptible to a rare, yet serious side effect of taking benzocaine.

FDA official Huang Chyn-liang (黃琴喨) said that researchers have found benzocaine can cause a condition called methemoglobinemia, which reduces the amount of oxygen in a person’s blood and can in some situations have dangerous side effects.

Although there have been no reports of benzocaine-related methemoglobinemia in Taiwan, the authorities decided on Monday to issue the advisory after a series of drug safety assessments, Huang said.

Taiwan approved the use of benzocaine containing drugs to treat gastric ulcers, gastroenteritis and hemorrhoids in 1971, Huang said.

Benzocaine is widely used in Taiwan, Huang said, adding that authorities have so far approved the use of 62 drugs containing benzocaine, including prescription and over-the-counter drugs.

In 2012, following the examples of the US and Canada, the FDA required benzocaine product labels to contain warnings stating that “such drugs should not be given to children under two unless under the advice and supervision of medical professionals.”

In May last year, the US Food and Drug Administration warned against using products containing benzocaine to treat teething pain in children under the age of two after learning that parents and caregivers were using oral creams containing the agent to ease children’s pain.

Huang urged doctors and pharmacists to inform patients that such products must not be given to children under the age of two.

If a person has pale, gray or blue-colored skin, lips or nails; is confused; has an elevated heartbeat; is short of breath; or is unusually tired after taking medicine containing benzocaine, they should seek immediate medical attention, Huang said.

This story has been viewed 1837 times.

Comments will be moderated. Keep comments relevant to the article. Remarks containing abusive and obscene language, personal attacks of any kind or promotion will be removed and the user banned. Final decision will be at the discretion of the Taipei Times.

TOP top